Kentucky, 2006

Flash Flood and Flood in Kentucky, August 29, 2006

August 29, 2006 · NWS LMK · 2 events in 2 counties and zones

1 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 29, 2:31 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 29, 2:31 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 PM EDT TUE AUG 29 2006

...CORRECTED FIRST PARAGRAPH...

.SHORT TERM (TONIGHT AND WEDNESDAY)...
CLOSED 500 MB LOW OVER ERN IA THIS MORNING WILL CONT TO DROP VERY
SLOWLY EAST SOUTHEAST INTO N CNTRL IL LATER TONIGHT AND WEDNESDAY.
WK CDFNT ACROSS N CNTRL KY WILL DROP VERY SLOWLY SWD TONIGHT AND
MONDAY. WITH RELATIVELY LIGHT WINDS IN THE LOWER LEVELS AND THE
UPPER LOW STILL TO OUR NORTHWEST THIS PERIOD...ONLY VERY SLOW DRYING
IN THE LOWER LEVELS. CANNOT RULE OUT LOW POPS OF RW-/TRW- TONIGHT
AND TUESDAY...20 TO 30 PCT POPS.

PARTLY CLOUDY TO CLOUDY SKIES CONTINUING THROUGH THIS PERIOD.
HOWEVER...WITH CLOUDINESS DIMINISHING SOME THIS EVENING...WITH SFC
DEWPOINTS IN THE 60S...AND WITH LIGHT WINDS...WE WILL KEEP THE PREV
FCST TREND FOR AREAS OF FOG REGION WIDE LATE TONIGHT AND EARLY ON
WED.

CURRENT FCST TEMP TRENDS FOR TONIGHT AND WED LOOK QUITE GOOD AND
AGREE WELL WITH SURROUNDING FAS...SO LITTLE CHANGES MADE FOR THIS
FCST. --21

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...

FOR THE MID-RANGE PART OF THE FCST PD...MAIN WEATHER FEATURE OF
INTEREST WILL BE ERNESTO AND A LARGE UPPER LEVEL H5 LOW THAT IS
FORECAST TO SLOWLY MIGRATE THROUGH THE OHIO VALLEY.  WITH UPPER
LEVEL LOW COMING OVERHEAD EARLY THURSDAY...EXPECT PLENTY OF CLOUDS
AND POSSIBLY SOME ISOLATED SHOWERS WEDNESDAY NIGHT AND THURSDAY.  BY
FRIDAY...UPPER LEVEL LOW AND ERNESTO ARE FORECAST TO BE PULLING
NORTH AS MID LEVEL HEIGHTS RISE A BIT THROUGH THE OHIO VALLEY.
STILL THINK WELL HAVE PLENTY OF CLOUDS AROUND...BUT PRECIPITATION
LOOKS LESS LIKELY.  TEMPERATURES WILL BE MUCH COOLER THROUGH THE PD
WITH HIGHS BELOW NORMAL.  HAVE GONE CLOSE THE GFS ENSEMBLES WITH
HIGHS IN THE UPPER 70S IN THE NORTHERN HALF AND IN THE LOW 80S
ACROSS THE SOUTH.  OVERNIGHT LOWS WILL BE COOL AS WELL WITH LOWS IN
THE UPPER 50S TO THE LOWER 60S.

SATURDAY THROUGH TUESDAY...

AS WHATS LEFT OF ERNEST AND THE UPPER LEVEL LOW DEPART FURTHER TO
THE NORTHEAST ON SATURDAY...WE LOOK TO BE A LULL AS NEXT UPPER LEVEL
LOW DRIFTS IN FROM THE WEST.  12Z GFS SOLUTION IS REALLY WINDING UP
THE CENTRAL U.S. LOW...ALMOST LIKE SOMETHING ONE WOULD SEE IN THE
LATE FALL/WINTER.  LONG RANGE MODELS EVENTUALLY BRING THIS SYSTEM
INTO THE OHIO VALLEY EARLY NEXT WEEK.  WHILE MOST OF THE PD LOOKS
DRY...HAVE KEPT A SLIGHT CHC OF PRECIP IN FOR SUNDAY AS MID LEVEL
VORT SWINGS THROUGH THE REGION.  WE HAVE ADJUSTED TEMPERATURES DOWN
QUITE A BIT THROUGH THIS PERIOD AS WELL.  GFS ENSEMBLE MEANS SUGGEST
HIGHS OF 76 TO 81 IN THE NORTH WITH SLIGHTLY WARMER READINGS ACROSS
THE FAR SOUTH.  OVERNIGHT LOWS CONTINUE TO LOOK COOL WITH MID TO
UPPER 50S IN THE NORTH AND UPPER 50S TO NEAR 60 IN THE SOUTH.

-MJ

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 29, 3:30 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EDT TUE AUG 29 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-300830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
430 PM EDT TUE AUG 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...REST OF TODAY AND TONIGHT.

AS A COLD FRONT SLOWLY MOVES THROUGH THE OUTLOOK AREA...CLUSTERS OF
SHOWERS AND THUNDERSTORMS WILL CONTINUE MAINLY SOUTHEAST OF A
BOWLING GREEN TO LEXINGTON LINE THROUGH 8 PM EDT (7 PM CDT). THESE
STORMS WILL PRODUCE HEAVY RAINFALL...WITH AMOUNTS IN EXCESS OF 1
INCH PER HOUR...WHICH MAY RESULT IN LOCALIZED FLOODING. A FEW
STRONGER CELLS ARE POSSIBLE...WITH FREQUENT LIGHTNING AND STRONG
GUSTY WINDS TO 40 MPH. ELSEWHERE...INCLUDING NORTH CENTRAL KENTUCKY
AND SOUTHERN INDIANA...A FEW ISOLATED SHOWERS AND STORMS ARE
POSSIBLE THROUGH MID-EVENING.

AREAS OF FOG AND/OR LOW CLOUDS ARE EXPECTED TO DEVELOP LATE TONIGHT
AND EARLY WEDNESDAY MORNING. VISIBILITIES MAY DROP TO BELOW ONE MILE
IN SPOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

AS AN UPPER LEVEL LOW APPROACHES THE REGION...ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON
THROUGH THURSDAY.  BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND
LIGHTNING WILL BE THE MAIN WEATHER THREATS WITH ANY OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES FOR FLOODING OR
STRONG WINDS TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. REPORTS
OF ANY DENSE FOG LATE TONIGHT OR WEDNESDAY MORNING WOULD ALSO BE
APPRECIATED. CALL OUR SPOTTER PHONE LINE...OR USE E-SPOTTER ON OUR
WEBSITE AT WEATHER.GOV/LOUISVILLE.

CS/MJ

In the hours before

Special weather statement, Aug 29, 3:01 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 PM EDT TUE AUG 29 2006

KYZ073>075-292045-
ALLEN-BARREN-MONROE-
301 PM CDT TUE AUG 29 2006

...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ACROSS FAR SOUTHERN
KENTUCKY...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF SCOTTSVILLE...OR 11 MILES
NORTH OF LAFAYETTE...AND MOVING EAST AT 15 TO 25 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH... ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE...
  NEAR FOUNTAIN RUN BY 310 PM CDT.
  NEAR AKERSVILLE BY 320 PM CDT.
  NEAR FLIPPIN BY 330 PM CDT.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING WATER ON
LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. DO NOT DRIVE YOUR CAR INTO
AREAS WHERE WATER COVERS THE ROADWAY.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, Aug 29, 3:04 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
404 PM EDT TUE AUG 29 2006

KYZ078-081-082-292045-
CLINTON-CUMBERLAND-RUSSELL-
304 PM CDT TUE AUG 29 2006

...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS AFFECTING
CLINTON...CUMBERLAND AND RUSSELL COUNTIES...

AT 400 PM EDT (300 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11
MILES NORTHEAST OF JAMESTOWN TO BURKESVILLE...AND MOVING NORTHEAST
AT 30 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH... ARE EXPECTED WITH
THESE STORMS.

PONDING WATER WAS NOTED AT THE HIGHWAY 127/80 INTERSECTION IN
RUSSELL COUNTY.

THESE STORMS WILL BE...
  NEAR FREEDOM BY 310 PM CDT.
  NEAR JABEZ BY 330 PM CDT.

LOCALLY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING
WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. DO NOT DRIVE YOUR CAR INTO
AREAS WHERE WATER COVERS THE ROADWAY.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, Aug 29, 3:45 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
445 PM EDT TUE AUG 29 2006

KYZ067-292115-
LINCOLN-
445 PM EDT TUE AUG 29 2006

...THUNDERSTORMS WITH HEAVY RAIN OVER PARTS OF LINCOLN COUNTY...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF BRODHEAD...OR 13 MILES WEST OF
MOUNT VERNON...AND MOVING NORTHEAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 30 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL MAINLY AFFECT SOUTHEASTERN PORTIONS OF LINCOLN
COUNTY THROUGH 530 PM EDT.

LOCALLY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING
WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. DO NOT DRIVE YOUR CAR INTO
AREAS WHERE WATER COVERS THE ROADWAY.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, Aug 29, 3:55 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
455 PM EDT TUE AUG 29 2006

KYZ075-081-082-292145-
CLINTON-CUMBERLAND-MONROE-
355 PM CDT TUE AUG 29 2006

...STRONG THUNDERSTORMS MOVING NORTHEASTWARD OUT OF TENNESSEE INTO
CLINTON...CUMBERLAND AND MONROE COUNTIES...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TOMPKINSVILLE TO
CELINA...AND MOVING NORTHEAST AT 25 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 30 TO 40 MPH...ARE EXPECTED WITH
THESE STORMS.

THESE STORMS WILL BE...
  NEAR HESTAND BY 400 PM CDT.
  NEAR PEYTONSBURG BY 420 PM CDT.
  NEAR MARROWBONE BY 425 PM CDT.
  NEAR BURKESVILLE BY 435 PM CDT.
  NEAR STATIC BY 445 PM CDT.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING WATER ON
LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. DO NOT DRIVE YOUR CAR INTO
AREAS WHERE WATER COVERS THE ROADWAY.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

CS

The radar

The Jackson,KY radar (KJKL), 120 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Lincoln

When
August 29, 4:33 PM EST to 7:15 PM EST
Where
Lincoln County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
37.455, -84.661 (the zone’s center; the record gives no point)

Near Crab Orchard, some creeks were out of their banks, and water covered parts of Kentucky Highway 39. Around Stanford, Pine Grove and Tick Ridge Roads had high water in spots. Mike Jetten Road was washed out in one spot.

Flood, Russell

When
August 29, 5:10 PM EST to 6:30 PM EST
Where
Russell County, Russell Spgs
Reported by
LAW ENFORCEMENT
Coordinates
36.991, -85.059 (the zone’s center; the record gives no point)

Water covered the bridge on Half Acre Road. Old Sano Road at Highway 80 was covered by standing water. Water covered one lane of the roadway at the intersection of Highway 127 and Highway 80.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520753, 5520754.